To the Editor.
—A 48-year-old woman with bipolar disorder and a history of borderline personality disorder and previous suicide attempts presented to an outlying emergency department, having recently vomited. She admitted to the ingestion, 60 minutes earlier, of 97 lithium carbonate tablets (immediate release, 300 mg each). Her vital signs were stable. Initial physical examination was normal except for mild lethargy and decreased patellar reflexes. An electrocardiogram showed mild T-wave flattening. Complete blood cell count and urinalysis were normal; a serum toxicology screen was negative except for lithium. Serum potassium was decreased at 3.3 mmol/L and serum lithium was 4.3 mmol/L. Gastric lavage revealed pill fragments. After stabilization, the patient was transported to our medical center's intensive care unit.On arrival the serum lithium level was 3.1 mmol/L. Potassium supplementation was provided along with intravenous fluids. Lithium levels rose to 3.5 mmol/L, and hemodialysis was instituted, resulting in a decrease